Indiana, 2024Winter Storm and Winter Weather in Indiana, February 16 to 17, 2024
February 16 to 17, 2024 · NWS ILN · 5 events in 5 counties and zones
A low pressure system passing south rapidly moved east during the evening of the 16th. Widespread moderate to heavy snow north of the system was found across the region, generally along and south of the I-70 corridor.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system passing south rapidly moved east during the evening of the 16th. Widespread moderate to heavy snow north of the system was found across the region, generally along and south of the I-70 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 16, 1:36 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Feb 16, 1:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
136 PM EST Fri Feb 16 2024
.SYNOPSIS...
A fast moving low pressure system will bring accumulating snow
to the region this afternoon into tonight. Colder and breezy
conditions are expected for the weekend before warming up
next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Expanded the winter weather advisory to include Mercer,
Auglaize, Shelby, Logan, Union, and Delaware counties in Ohio.
Will revisit whether Mercer and Auglaize will need to be added
as the mid day hours progress. Already seeing banding of snow
develop. Went a little closer to the hi res models than some of
the other operational models which have the heaviest snowfall
totals a little further south due to them handling current
placement of snowfall a little better. In general have at least
1 to 3 inches across the region with a band of 2 to 4 and
locally higher amounts between 4 and 5 inches possible. Still
seeing the nice signal on the models for the fgen banding and
just trying to narrow down where the highest values with the
banding will be. A majority of the accumulating snow will end by
around midnight, however some light more isolated to scattered
snow showers will continue into the second half of the night.
Temperatures will also drop quite a bit into the teens and lower
20s. Some wind chill values may even dip into the single digits
by morning.
The main concerns will be the higher rates of snow which will
have the potential to cause slick conditions even with warmer
surfaces due to brief ability for it to overcome warm surfaces.
Going into this evening as temperatures fall there could be a
larger and longer potential for slick conditions given the
cooler temperature pattern at that point. Visibility will also
be reduced with heavier snowfall which adds to any potential
impacts.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Northwest mid level flow Saturday with trof shifting to the
east and surface high pressure beginning to nose into the west.
Lingering clouds to scattered out during the day. Colder
temperatures with highs from the mid 20s west to the lower 30s
southeast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Another cold night in store for the region Saturday night into
Sunday morning, with overnight lows dropping into the teens as
surface high pressure remains in control. By Sunday, a shortwave
moves through the larger flow near the Hudson Bay region and its
associated surface low will swing just north of our region. This
promotes a tight pressure gradient and, therefore, some gusty
conditions. Anticipating southwesterly winds around 20 MPH with
gusts to 30 MPH on Sunday.
Weak ridging and surface high pressure move back into the region as
we enter the work week, bringing in some warmer temperatures. In
fact, the CPC indicates that the area should experience above
average temperatures over the coming two weeks or so.
A weak shortwave moving through looks to bring some clouds mid-week,
but it appears that precipitation from this system remains to our
southwest. As we look toward the end of the working week, ensemble
guidance hints at an active pattern but we're still a bit too far
out for details.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Snow will overspread the TAF sites through the afternoon and
into the evening hours. Cigs and vsbys will lower during this
time. IFR to VLIFR conditions will be possible at times.
Widespread snow will start to move out tonight, however some
isolated snow shower activity will be possible later in the
overnight hours towards the early daytime morning hours on
Saturday. A mixture of MVFR to VFR conditions will be possible
from late in the overnight into the day on Saturday. Isolated
wind gusts will be possible at times, however limited mention in
the TAF to some of the TAF sites on Saturday.
OUTLOOK... Wind gusts up to 30 kts possible Saturday night and
Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 1 AM EST Saturday for OHZ034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Winter Weather Advisory until 1 AM EST Saturday for KYZ089>100.
IN...Winter Weather Advisory until 1 AM EST Saturday for INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...CA
AVIATION...Hazardous weather outlook, Feb 16, 1:35 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
135 PM EST Fri Feb 16 2024
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-171845-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Mercer-Auglaize-Darke-Shelby-Logan-Delaware-
Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-Greene-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
135 PM EST Fri Feb 16 2024
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
OHZ026-171845-
Hardin-
135 PM EST Fri Feb 16 2024
This Hazardous Weather Outlook is for west central Ohio.
.DAY ONE...Tonight.
Snow accumulations of 1 to 3 inches will be possible through
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
In the hours before
Special weather statement, Feb 16, 12:19 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1219 PM EST Fri Feb 16 2024
OHZ026-034-035-162000-
Hardin-Mercer-Auglaize-
Including the cities of Kenton, Ada, Celina, Coldwater,
Wapakoneta, St. Marys, New Bremen, and Minster
1219 PM EST Fri Feb 16 2024
...SNOW DEVELOPING THIS AFTERNOON...
Light snow has developed across the area and will continue to
expand eastward into parts of west-central Ohio through mid
afternoon and beyond. Snow accumulations of 1 to 3 inches are
expected through this evening in these areas.
If you plan to be on the road today in these areas, be prepared
for wintry weather, including slippery road conditions. Most of
the snow accumulation is expected from 2 PM to 8 PM EST, with some
impacts to the evening commute likely.
Winter Storm, Franklin
- When
- February 16, 3:00 PM EST to February 17, 12:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Unknown
- Coordinates
- 39.415, -85.060 (the zone’s center; the record gives no point)
Based on surrounding observations, snowfall across the county was estimated to have accumulated to 4 inches.
Winter Weather, Ripley
- When
- February 16, 3:00 PM EST to February 17, 12:00 AM EST
- Where
- Ripley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
In Batesville, both the EMA director and the CoCoRaHS observer measured 4 inches of snow. The bulk of the county received about two inches.
Winter Weather, Wayne
- When
- February 16, 3:00 PM EST to February 17, 12:00 AM EST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.864, -85.010 (the zone’s center; the record gives no point)
West of Richmond, a spotter reported 4.5 inches of snow.
Winter Weather, Union
- When
- February 16, 3:00 PM EST to February 17, 12:00 AM EST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
The emergency manager for the county measured 4 inches of snow in Liberty.
Winter Weather, Dearborn
- When
- February 16, 3:00 PM EST to February 17, 12:00 AM EST
- Where
- Dearborn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
Near Hidden Valley, a spotter reported 2 inches of snow accumulation. Public reports from Bright and Dillsboro also reported 2 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Indiana, February 16, 20241 death · 13 injured · 33 events
- Winter Storm and Winter Weather in Ohio, February 16 to 17, 202426 events
- Winter Storm and Winter Weather in New Jersey, February 16 to 17, 202421 events
- Heavy Snow and Winter Weather in West Virginia, February 16 to 17, 202420 events
- Winter Storm and Winter Weather in Pennsylvania, February 16 to 17, 202418 events
- Winter Storm and Winter Weather in Maryland, February 16 to 17, 202417 events
- Winter Storm and Winter Weather in Pennsylvania, February 16 to 17, 202413 events
- Winter Storm and Winter Weather in West Virginia, February 16 to 17, 202412 events
- Winter Storm and Winter Weather in Virginia, February 16 to 17, 202412 events
- Winter Storm and Winter Weather in West Virginia, February 16 to 17, 202411 events
- Winter Storm and Winter Weather in Ohio, February 16 to 17, 202411 events
- Heavy Snow and Winter Weather in Illinois, February 16, 202410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165036, 1165038, 1165039, 1165045, 1165048.